Day 30 – reflection

I officially quit steroids on September 16th and today marks 1 month! Let me just say that it has been the toughest 30 days of my life. I cannot tell you how many times the thought of throwing in the towel to take the easy route of consuming oral steroids crossed my mind. TSW is physically AND psychologically draining. During the first 3 days of withdrawal, I became intensely depressed. I was offered an amazing internship to work at a global company this semester but had to give up the opportunity to treat this. I also had to drop the remainder of my college classes because of my present situation. This really means I’m forced to take a semester off and will have to delay graduation.

When I first approached my faculty advisor to drop my classes, the first thing she said was, “You don’t look like your usual self, are you OK?” I burst into tears. I’ve known her for 4 years and she knows exactly what type of person I am. Extroverted. I’m basically living like a hermit and for an indefinite amount of time.

I was initially extremely pissed at the fact that my plans to intern this semester, finish the remainder of college classes in the spring and graduate in June had been turned upside down. During the first few days of withdrawal, I felt incredibly lonely. What the heck did I do to deserve this? A lot of self pity since my life now revolved around flare ups and random itch attacks.

On the 13th day, I noticed the rashes spreading to different areas of my body. It was initially just my face but now my arms, neck and upper chest were covered in itchy, red, oozing rashes. I was in denial and couldn’t look at myself in the mirror. I would also cry every time I applied moisturizer.

My mother has been extremely supportive but would tell me to step it up and stop crying every time she saw. (It doesn’t help my already swollen eyes!) The turning point was when she heard me sob uncontrollably in the shower for the 314890 time and witnessed me shiver like a drug addict after showering. When I got out, I apologized for crying. Her eyes welled up and she told me that it hasn’t been easy on her since she can’t do anything in her power to stop this and the only thing she can do is watch me suffer.

I’ve had a lot of time to reflect. My mind was initially clouded with negative thoughts (sometimes depressing and suicidal thoughts) but whenever I read the messages on the ITSAN forum it makes me feel extremely inspired. I see veterans going at it for 12, 16, 24 months and also newbs starting out like me.

And as cliché as it sounds, everything happens for a reason. Maybe the internship wasn’t meant to be. Maybe this is a personal test. TSW ain’t easy to overcome but no one said life was easy.

In short, I thank everyone here for inspiring and motivating me to continue on this journey. I’m sure we’ll all overcome this at some point!

Advertisements

9 thoughts on “Day 30 – reflection

  1. I started my withdrawal on September 2nd, 2012. I’m two months in and am also attending college. I’m also on the forum.

      1. I don’t have a blog but I’m doing good for right now. The symptoms vary with each person but for me they are insane itching, burning, flaking like it’s a snowstorm, tired, insane hungry even after I’ve just eaten something, just wish it was over. What’s your name on the forum? Mine’s Geanna. It’s pronounced “Gee-anna”.

      2. Hi Geanna!
        I’m over the burning and blistery bits but I still get mad itchy from 1-5am. My face was flaky a couple of days ago. I read in the forums that it really means a ‘flare’ is over? Is it like that for you as well?
        I don’t have that but I find myself hungry very often… even after consuming 400-500 calories per meal. I think it is because I have a pretty strict diet and do not eat a lot of meat anymore. Plus, winter is upon us and the weather is colder so we need more fuel to burn. <I like to think that way … not the steroids messing up our appetite!
        My name on the forum is Kay. = )

      3. Have you asked your doctor for generic Atarax yet? It helps me greatly with the itching and I can get some really good and needed sleep. I had a good sized plate of spaghetti and a pickle slice for supper and then about 45 minutes later I was hungry again so I went down and ate the rest of the spaghetti that was left and then an hour later I had bowl #2 of vanilla ice cream. I’ve probably gained 6-8 pounds since coming off steroids. I lost a bit but gained it back which is good b/c I need it. I’m 22 and look like I’m 11 b/c I’m only 4’9.5″ tall. I weighed 1 lb. when I was born. I was on O2, pulse oximeter, apnea monitor, nebulizer and had a g-tube from 2 weeks before my 1st birthday until I was 3.5 or 4 years old. The other equipment I had from the time I was 6 months old until I was 2.5 years old. I still have the nebulizer for my asthma but it turns out I had steroid induced asthma. I’m the queen of rare for some unknown reason. It is definitely the steroids messing up our appetite b/c I was never this hungry when I was on them. Sorry for writing a novel.

      4. I have had Atarax but I want to stay off any form of drugs as much as possible. I used Equate sleeping pills and Benadryl during the first 3 weeks of withdrawal. Days 8-40 was downright unbearable and I found myself using a lot of sleeping pills (apparently you can get addicted to them) and antihistamines. I’ve been getting acupuncture and drinking herbal tea to keep the symptoms at bay. It really has been helping me since my rashes have stopped spreading. I do however still itch and have trouble sleeping at night.
        The only good thing to come out of all this for me is losing weight. I’ve lost 15lbs since starting and will continue to lose more. This is of course after the 25lbs I gained after an epic year of study abroad in 2010-2011. LOL. I’m 23 and 5’4”. Also, your story is pretty unique. Mine is standard. Developed eczema in my teens and have had it on and off since then.
        And don’t worry about writing a novel. It is definitely nice to hear what others are up to. Makes the journey a little less lonely when there are other people like me going through the same thing!
        Hope you’re enjoying the weekend!

        Btw, how do you still manage to go to school?

      5. I have my mom help me put Jojoba oil on the dry places and that makes me look human lol. When I first wake up in the morning, I’m all white on my face and neck areas. And then I start snowing all over the place 😀 I wish there was no such thing as Steroid Withdrawal at all, especially with the little kids. But we will heal!!!

  2. Hi Kay,
    I just started my journey to TSW. Omg, how painful is it? I’ve been inside the house for a few days now and will only go out if I really need to. I’ve only put on steroid creams on my face and it’s not very often that I do. 4 days in a row max every time for the past 15 years. Looks like my skin grew an addiction to it. Was just wondering, if I never had ezcema anywhere else and only on the face, will the TSW affect just my face or will it spread to other parts of my body as well?
    Linda

    1. Hi Linda,

      Yes. This is because the skin is one organ and putting cream on one part of your body doesn’t mean the TSW will become localized. I’ve mainly put the cream on my face, inner arms and back of my knee caps. During the beginning of the withdrawal process, it spread to my face, neck, upper chest, both arms, armpits, upper back, stomach, lower legs and two spots on the inner thighs. Definitely wasn’t localized for me! Btw, I used steroids on and off for 6-7 years and almost everyday from March – August 2012.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s